Funnel Cloud, Olmsted
- When
- June 15, 12:00 PM CST
- Where
- Olmsted County, 0.49 mi WNW of Byron
- Reported by
- Law Enforcement
- Coordinates
- 44.033, -92.659
Scattered thunderstorms developed north of a warm front in the early afternoon hours of June 15th. The thunderstorms produced funnel clouds over parts of Dodge and Olmsted Counties in southeast Minnesota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Scattered thunderstorms developed north of a warm front in the early afternoon hours of June 15th. The thunderstorms produced funnel clouds over parts of Dodge and Olmsted Counties in southeast Minnesota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 15, 2:16 AM CST, 9 hours 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 316 AM CDT TUE JUN 15 2010 .SHORT TERM...TODAY THROUGH THURSDAY MAIN CONCERNS THROUGH THE SHORT TERM INCLUDE: MORE SHOWERS AND STORMS TODAY/FOG POSSIBILITY TONIGHT/DRYING WEDNESDAY/RETURNING SHOWER AND THUNDERSTORM CHANCES WEDNESDAY NIGHT THROUGH THURSDAY. CURRENTLY WATCHING INCREASING/VIGOROUS SHOWER AND THUNDERSTORM ACTIVITY ACROSS NORTHEAST IA AND SOUTHEAST MN...MOVING NORTHEAST. THIS ACTIVITY WAS IN RESPONSE TO TO A WEAK MID-LEVEL/SURFACE TROUGH RIPPLING NORTHEAST AHEAD OF THE MAIN DEEP TROUGH AND CLOSED LOW PROGRESSING EASTWARD ACROSS THE DAKOTAS. ALSO NOTED WAS CONVERGENT 925MB FLOW PER AREA 88-D/WIND PROFILERS. AIDING IN THE LIFT WAS THE RIGHT ENTRANCE REGION OF A 80-90KT JETLET AROUND 300MB. OTHERWISE...MORE SCATTERED -SHRA ACTIVITY WAS STREWN ABOUT THE AREA IN BROAD REGION OF LIFT/DIFLUENT FLOW ALOFT AHEAD OF THE DAKOTAS CLOSED LOW/TROUGH. 15.00Z NAM/GFS/SREF ALL IN PRETTY GOOD AGREEMENT THROUGH THE SHORT TERM. FOR TODAY...WILL CONTINUE TO SEE SHRA/TS ACTIVITY LIFT NORTHEAST ACROSS THE AREA IN RESPONSE TO SURFACE TROUGH AND STEEPENING LAPSE RATES AS DAKOTAS TROUGH MOVES INTO MN. NAM AND GFS SHOWING 0-3KM MUCAPE CREEPING TO AROUND 1000J/KG MAINLY ALONG AND EAST OF THE MISSISSIPPI RIVER BY THIS AFTERNOON WITH COOLING ALOFT AND DAYTIME HEATING AT THE SURFACE. IN ADDITION...0-3KM BULK SHEAR INCREASES INTO THE 20-30KT RANGE THROUGH THE AFTERNOON. SO...ANY BREAKS IN THE CLOUDS WILL ALLOW FOR MORE SURFACE HEATING/INCREASING CAPE... POSSIBLY LEADING TO SOME STRONG TO SEVERE THUNDERSTORMS WITH LARGE HAIL BEING THE MAIN THREAT. IN ADDITION... PRECIPITABLE WATER VALUES ARE BIT HIGH IN THE 1.5 INCH RANGE. THIS WILL LIKELY LEAD TO SOME HEAVIER DOWNPOURS WITH PONDING OF WATER IN POOR DRAINAGE AREAS. WITH SOILS FAIRLY SATURATED ACROSS THE AREA...WILL ALSO HAVE TO WATCH CLOSELY FOR RUNOFF AND RISES ON AREA STREAMS AND RIVERS. MID-LEVEL/SURFACE TROUGH SLOWLY PUSHES EAST AND OUT OF THE AREA TONIGHT AS HIGH PRESSURE BUILDS EAST FROM THE NORTHERN PLAINS. WILL LIKELY SEE LINGERING SCATTERED EVENING SHOWER/ISOLATED THUNDER ACTIVITY...THEN CLEARING AFTER MIDNIGHT. MOST CLEARING EXPECTED WEST OF THE MISSISSIPPI RIVER CLOSER TO RIDGING/SUBSIDENCE. WITH VERY DAMP/SATURATED LOWER BOUNDARY LAYER AND LIGHT WINDS...EXPECT AREAS OF FOG TO DEVELOP ACROSS SOUTHEAST MN/NORTHEAST IA. WILL HAVE TO WATCH FOR DENSE FOG AND WILL PASS THIS CONCERN ONTO THE DAY SHIFT FOR FURTHER ASSESSMENT. SUNSHINE AND DRYING EXPECTED ON WEDNESDAY AS RIDGE OF HIGH PRESSURE DRIFTS OVERHEAD. THIS WILL BE SHORT-LIVED THOUGH AS DEEPENING AREA OF LOW PRESSURE OVER THE NORTHERN ROCKIES/NORTHERN HIGH PLAINS PUSHES A WARM FRONT INTO THE DAKOTAS AND WESTERN IA WEDNESDAY NIGHT. INCREASING 925-700MB MOISTURE TRANSPORT AND ISENTROPIC LIFT WILL SPREAD ACCAS/THREAT OF ELEVATED SHOWER AND THUNDERSTORM ACTIVITY INTO OUR AREA MAINLY AFTER MIDNIGHT...MAINLY WEST OF THE MISSISSIPPI RIVER. BY THURSDAY BOTH THE GFS/NAM CONTINUE TO LIFT THE WARM FRONT ACROSS OUR AREA...CONTINUING THE CHANCE OF SHOWERS AND THUNDERSTORMS. .LONG TERM...THURSDAY NIGHT INTO MONDAY MAIN CONCERN IS SEVERE THUNDERSTORM THREAT THURSDAY NIGHT/FRIDAY WITH COLD FRONTAL PASSAGE. BOTH THE 15.00Z GFS AND ECMWF AS WELL AS THE LATEST NAM/GFS ALL SHOW A SLIGHTLY FASTER EASTWARD PROGRESSION OF THE COLD FRONT...MAKING PASSAGE LATE THURSDAY NIGHT/FRIDAY MORNING WHICH WOULD DIMINISH THE SEVERE THREAT. IF IT SLOWS SOME THOUGH...MAKING PASSAGE DURING THE DAYTIME FRIDAY...SEVERE THREAT COULD INCREASE WITH DAYTIME HEATING. WILL HAVE TO CONTINUE WATCHING THE MODELS TIMING OF THIS FRONTAL PASSAGE. SATURDAY APPEARS DRY AT THIS POINT...BUT WILL HAVE TO WATCH WHERE WARM FRONTAL CONVECTION SETS UP OVER THE PLAINS. SOME OF THIS MAY PROPAGATE INTO OUR WESTERN AREAS. WILL KEEP DRY FOR NOW...BUT WILL HAVE TO BE WATCHED. FOR THE REST OF THE WEEKEND AND INTO MONDAY...A WARM FRONTAL BOUNDARY WILL BE SET UP JUST TO OUR SOUTH. GFS AND ECMWF HINTING AT MULTIPLE MCS DEVELOPMENT ALONG AND NORTH OF THE FRONT SLIDING INTO OUR AREA. CURRENT FORECAST DATABASE HAS THIS HANDLED WELL WITH SHOWER/THUNDERSTORM CHANCES. && .AVIATION...TODAY AND TONIGHT MULTIPLE CONCERNS CONTINUE FOR THE AVIATION FORECAST NEXT 24 HOURS. FIRST IS THE LOW STRATUS THAT CONTINUES TO PERSIST. EXPECTING IFR/LIFR CEILINGS SEEN AT KRST AND KLSE TO IMPROVE TO MVFR BETWEEN LATE THIS MORNING AND EARLY THIS AFTERNOON WITH DAYTIME HEATING. FURTHER IMPROVEMENT TO VFR IS EXPECTED THIS EVENING IN THE WAKE OF A COLD FRONT. VISIBILITIES THIS MORNING ARE TRICKY...WITH SHRA/TSRA AROUND AND POTENTIAL FOR BR DEVELOPMENT DUE TO MOIST CONDITIONS. HAVE KEPT KLSE AT MVFR UNTIL LATER THIS MORNING WHEN SHOWERS ARE EXPECTED TO DIMINISH. AT KRST...THE UPSLOPE FLOW AND SHOWER ACTIVITY SHOULD KEEP THE VISIBILITY DOWN TO IFR UNTIL MIXING STARTS LATE THIS MORNING. ONE ROUND OF SHRA/TSRA WILL SPREAD ACROSS THE TAF SITES EARLY THIS MORNING AS A SHORTWAVE MOVES BY. MORE SHRA/SCT TSRA ARE POSSIBLE DURING THE AFTERNOON...ASSOCIATED WITH THE COLD FRONT. FOR NOW...ONLY HAVE INCLUDED VCSH AND CB GIVEN UNCERTAINTIES OF INSTABILITY...TIMING AND COVERAGE. LATER FORECASTS CAN PIN DOWN TIMING FOR TS/VCTS AND ANY REDUCED VSBYS. LAST ITEM OF CONCERN IS FOG DEVELOPMENT TONIGHT...PARTICULARLY AFTER MIDNIGHT. SKIES SHOULD CLEAR OUT BY LATE THIS EVENING WITH WINDS BECOMING LIGHT AS HIGH PRESSURE BUILDS IN. GIVEN THE SATURATED SOILS...LIGHT WINDS/RECENT RAINS...SETUP IS FAVORABLE FOR FOG AT BOTH TAF SITES...POSSIBLY RESULTING IN CONDITIONS AS LOW AS VLIFR IN THE 10Z-14Z TIMEFRAME TUE MORNING. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT/LONG TERM...DAS AVIATION...AJ/RRS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1208 PM CDT TUE JUN 15 2010 IAZ008>010-018-019-MNZ079-086>088-094>096-WIZ017-029-032>034-041>044- 053-161100- ADAMS-BUFFALO-CHICKASAW-CLARK-DODGE-FILLMORE-FLOYD-HOUSTON-HOWARD- JACKSON-JUNEAU-LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-TAYLOR- TREMPEALEAU-VERNON-WABASHA-WINNESHIEK-WINONA- 1208 PM CDT TUE JUN 15 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A NORTH-SOUTH ORIENTED FRONT WILL BE SHIFTING THROUGH THE AREA THIS AFTERNOON AND EARLY EVENING. AT 11 AM...THIS FRONT WAS LOCATED JUST EAST OF...AND PARALLELING...I-35 IN MINNESOTA AND IOWA. THE WIND PROFILES SUPPORT ORGANIZED THUNDERSTORMS. HOWEVER...IT APPEARS LOW AMOUNTS OF INSTABILITY DUE TO CLOUD COVER WILL BE A LIMITING FACTOR FOR WIDESPREAD SEVERE STORMS. THUS...THE MAIN THREAT WILL BE STRONG STORMS IN THE VICINITY OF THE FRONT PRODUCING ISOLATED LARGE HAIL. ALL THUNDERSTORMS WILL PRODUCE BRIEF HEAVY RAIN WITH RATES OF 1 INCH OF RAIN PER HOUR. THERE IS STILL A CHANCE THAT INSTABILITY COULD INCREASE MORE THAN FORECAST. SHOULD THIS OCCUR...THE SEVERE STORM THREAT WOULD INCREASE...AND WITH FAVORABLE WIND SHEAR...IT APPEARS WIND DAMAGE OR A TORNADO OR TWO COULD BE THE THREATS. THIS WOULD MAINLY BE IN WISCONSIN AROUND MID-AFTERNOON THROUGH EARLY EVENING FOR AREAS SOUTH OF I-90...AND NORTHWARD. TIMING...THE FRONT WILL CAUSE STORMS TO BEING TO FORM IN SOUTHEAST MINNESOTA AND NORTHEAST IOWA IN THE EARLY TO MID-AFTERNOON. THE THREAT WILL THEN SHIFT INTO WISCONSIN DURING THE MID-AFTERNOON AS THE FRONT SHIFTS EAST...AND LAST INTO THE EARLY EVENING THERE. DRIER... MORE STABLE AIR WILL FILTER IN SLOWLY BEHIND THE FRONT TO STABILIZE THE ATMOSPHERE BY MID-LATE EVENING. DUE TO THE ALREADY VERY WET SOIL CONDITIONS...THE HEAVY RAINFALL MAY CAUSE ADDITIONAL RISES ON AREA STREAMS AND RIVERS. SINCE THE FRONT IS SHIFTING EAST...REPEAT RAINFALL AND WIDESPREAD FLOODING IS NOT EXPECTED. LOCALIZED FLOODING IS POSSIBLE HOWEVER. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE AGAIN FROM THURSDAY THROUGH FRIDAY AS LOW PRESSURE IN THE NORTHERN PLAINS PUSHES A WARM FRONT AND THEN A COLD FRONT INTO THE REGION. INSTABILITY OVER THE AREA WILL BE INCREASING AHEAD OF THESE FRONTS FOR THURSDAY AND FRIDAY. THERE IS A SLIGHT RISK OF SEVERE STORMS FROM LATE THURSDAY THROUGH THURSDAY NIGHT AS A MORE MOIST AND UNSTABLE AIRMASS IS PUSHED INTO THE REGION. THE MAIN THREATS WOULD BE LARGE HAIL AND DAMAGING WINDS. ANOTHER CHANCE OF THUNDERSTORMS SPREADS INTO THE AREA FOR SUNDAY AND MONDAY. IT REMAINS TOO EARLY TO DETERMINE THE NATURE OF ANY SEVERE WEATHER THREAT WITH THESE POTENTIAL THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... IT APPEARS LOCALIZED SPOTTER ACTIVATION MAY BE POSSIBLE THIS AFTERNOON AND EVENING. HOWEVER...MORE WIDESPREAD ACTIVATION MAY BE NEEDED IN WISCONSIN SHOULD MORE INSTABILITY BE PRESENT. RAINFALL REPORTS WOULD ALSO BE GREATLY APPRECIATED TODAY AND AGAIN WEDNESDAY MORNING. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. IAZ011-029-030-WIZ054-055-061-161100- ALLAMAKEE-CLAYTON-CRAWFORD-FAYETTE-GRANT-RICHLAND- 1208 PM CDT TUE JUN 15 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EXTREME NORTHEAST IOWA AND SOUTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A MORE STEADY RAIN WITH SCATTERED THUNDERSTORMS WILL AFFECT THE AREA THROUGH AT LEAST MID AFTERNOON. THE MAIN THREATS ARE LIGHTNING AND LOCALIZED RIVER RISES AND FLOODING WITH THE HEAVY RAIN. THIS RAIN SHOULD KEEP INSTABILITY LOW FOR OTHER SEVERE STORM THREATS. A NORTH-SOUTH ORIENTED FRONT WILL BE SHIFTING THROUGH THE AREA THIS LATE THIS AFTERNOON AND EARLY EVENING. AT 11 AM...THIS FRONT WAS LOCATED JUST EAST OF...AND PARALLELING...I-35 IN MINNESOTA AND IOWA. THE WIND PROFILES SUPPORT ORGANIZED THUNDERSTORMS. HOWEVER...IT APPEARS LOW AMOUNTS OF INSTABILITY DUE TO THE EARLY AFTERNOON RAIN WILL KEEP STORMS STRONG BUT NOT SEVERE...WITH HEAVY RAIN AS THE MAIN THREAT. ALL THUNDERSTORMS WILL PRODUCE BRIEF HEAVY RAIN WITH RATES OF 1 INCH OF RAIN PER HOUR. TIMING...SHOWERS AND THUNDERSTORMS SHOULD OCCUR FOR MOST OF THE DAY. THE FRONT WILL SHIFT INTO EXTREME NORTHEAST IOWA AND SOUTHWEST WISCONSIN LATE THIS AFTERNOON AND EVENING PROVIDING ANOTHER THREAT FOR THUNDERSTORMS TO REDEVELOP. DUE TO THE ALREADY VERY WET SOIL CONDITIONS...THE HEAVY RAINFALL MAY CAUSE ADDITIONAL RISES ON AREA STREAMS AND RIVERS. SINCE THE FRONT IS SHIFTING EAST...REPEAT RAINFALL AND WIDESPREAD FLOODING IS NOT EXPECTED. LOCALIZED FLOODING IS POSSIBLE HOWEVER. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE AGAIN FROM THURSDAY THROUGH FRIDAY AS LOW PRESSURE IN THE NORTHERN PLAINS PUSHES A WARM FRONT AND THEN A COLD FRONT INTO THE REGION. INSTABILITY OVER THE AREA WILL BE INCREASING AHEAD OF THESE FRONTS FOR THURSDAY AND FRIDAY. THERE IS A SLIGHT RISK OF SEVERE STORMS FROM LATE THURSDAY THROUGH THURSDAY NIGHT AS A MORE MOIST AND UNSTABLE AIRMASS IS PUSHED INTO THE REGION. THE MAIN THREATS WOULD BE LARGE HAIL AND DAMAGING WINDS. ANOTHER CHANCE OF THUNDERSTORMS SPREADS INTO THE AREA FOR SUNDAY AND MONDAY. IT REMAINS TOO EARLY TO DETERMINE THE NATURE OF ANY SEVERE WEATHER THREAT WITH THESE POTENTIAL THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... IT APPEARS SPOTTER ACTIVATION WILL BE UNLIKELY LATE THIS AFTERNOON AND EVENING. RAINFALL REPORTS WOULD ALSO BE GREATLY APPRECIATED TODAY AND AGAIN WEDNESDAY MORNING. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. RRS/BAUMGARDT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1052 AM CDT TUE JUN 15 2010 IAZ030-WIZ054-055-061-151730- CLAYTON-CRAWFORD-GRANT-RICHLAND- 1052 AM CDT TUE JUN 15 2010 ...STEADY TO HEAVY RAIN MOVING IN... RAIN AND SCATTERED THUNDERSTORMS WILL BE AFFECTING EXTREME NORTHEAST IOWA AND SOUTHWEST WISCONSIN INTO THE EARLY AFTERNOON. THIS AREA OF WEATHER IS SHIFTING NORTH OUT OF SOUTHEASTERN IOWA AND WILL AFFECT THE AREA INTO THE EARLY AFTERNOON. MANY RAINFALL REPORTS ACROSS SOUTHEAST IOWA WERE IN THE 0.75 TO 1.25 INCH RANGE IN ABOUT 2 HOURS. BECAUSE OF THE RECENT REPEATED RAINS AND SATURATED SOILS...MUCH OF THE WATER IS EXPECTED TO RUNOFF INTO STREAMS...CREEKS...AND RIVERS. IT IS EXPECTED THAT RISES WILL OCCUR...BUT MOST WATERWAYS WILL REMAIN WITHIN THEIR BANKS. LOCALIZED FLOODING CANNOT BE RULED OUT. ALSO...HEAVY RAIN COULD LEAD TO PONDING OF WATER ON ROADS AND IN LOW- LAYING AREAS. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF THEY DEVELOP. BAUMGARDT
The Minneapolis radar (KMPX), 116 km away, was scanning. The volume nearest the first event began at 17:59 UTC.
2 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 226336, 226337.